Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 38, NWS Des Moines, IA

May 4, 2003Ringgold County, Taylor County, Union County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 4, 2003, 5:29 AM CDT for Ringgold County, Taylor County, Union County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 5:29 AM CDT (10:29 UTC)
Expired
May 4, 2003, 6:15 AM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Ringgold County, IA, Taylor County, IA, Union County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 12:10 AM CDTSevere Thunderstorm WatchSPC6 hr
May 4, 4:50 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WUUS53 KDMX 041029
SVRDMX
IAC159-173-175-041115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
529 AM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA
  UNION COUNTY IN SOUTH CENTRAL IOWA
  NORTHEASTERN TAYLOR COUNTY IN SOUTHWEST IOWA

* UNTIL 615 AM CDT

* AT 527 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLEARFIELD...OR ABOUT 69 MILES SOUTHWEST
  OF DES MOINES...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  6 MILES SOUTHEAST OF KENT AROUND 535 AM...
  NEAR SHANNON CITY AROUND 540 AM...
  NEAR ARISPE AROUND 545 AM...
  NEAR AFTON AROUND 550 AM...
  NEAR THAYER AROUND 600 AM AND
  5 MILES SOUTHEAST OF LORIMOR AROUND 605 AM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. HAIL UP TO THE 
SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM SUNDAY
MORNING FOR SOUTHERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 600 AM SUNDAY MORNING FOR SOUTHWESTERN IOWA.

LAT...LON 4090 9465 4068 9464 4076 9403 4116 9404

JAW

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:08 AM CDT, 21 minutes earlier.

Area forecast discussion, May 4, 5:08 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
508 AM CDT SUN MAY 4 2003

UPDATE FOR THE NEW WATCH OUT SHORTLY.

.DSM...NONE

FAB
Hazardous weather outlook, May 3, 3:45 PM CDT, 13 hours 44 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT SAT MAY 3 2003

...SEVERE WEATHER WITH THE POTENTIAL FOR TORNADOES REMAINS FOR
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS KANSAS AND NEBRASKA
TONIGHT BEFORE MOVING INTO CENTRAL IOWA DURING THE EARLY MORNING
HOURS.  MOST OF THE THUNDERSTORMS SHOULD REMAIN WEST OF A LINE FROM
OTTUMWA TO NEWTON AND ALGONA THROUGH MORNING. LARGE HAIL WILL BE THE
PRIMARY THREAT FROM THESE STORMS IN ADDITION TO HEAVY RAINFALL.
RECENT RAINS HAVE MOISTENED SOILS CONSIDERABLY THEREFORE HEAVY RAINS
MAY LEAD TO RAPID RUNOFF AND QUICKLY FILL SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS ALL OF CENTRAL IOWA ON
SUNDAY MORNING.  THE MAIN THREAT WILL REMAIN WITH LARGE HAIL AND
HEAVY RAINFALL THROUGH MIDDAY AS THE STORMS MOVE NORTHEAST.  BY
EARLY AFTERNOON...A WARM FRONT WILL BE LOCATED IN SOUTHERN IOWA WITH A
DRY LINE ENTERING SOUTHWEST IOWA.  INSTABILITY IS EXPECTED TO
INCREASE ACROSS THE SOUTHERN HALF OF IOWA DURING THE AFTERNOON AS
THE MORNING STORMS DIMINISH AND MOVE OUT OF CENTRAL IOWA. THE DRY
LINE AND WARM FRONT WILL BEGIN TO INTERACT BY MID AFTERNOON ALLOWING
STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ACROSS SOUTHWEST IOWA AND
SPREAD EAST THROUGH THE STATE INTO THE EVENING AND OVERNIGHT.  THE
HIGHEST RISK OF SEVERE WEATHER WILL REMAIN ALONG AND SOUTH OF
INTERSTATE 80...WHERE LARGE HAIL...DAMAGING WINDS AND ISOLATED
STRONG TORNADOES MAY OCCUR.  FATHER NORTH...THE THREAT FOR TORNADOES
WILL DIMINISH SOME...HOWEVER THE THREAT FOR LARGE HAIL AND DAMAGING
WINDS WILL CONTINUE.  THIS STORM APPEARS TO BE SIMILAR TO THE
SYSTEMS OF APRIL 8, 2001 AND APRIL 11, 2001.  THOSE SYSTEMS PRODUCED
SEVERAL TORNADOES AND OTHER WIDESPREAD WIND AND HAIL DAMAGE ACROSS
CENTRAL IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT...MAINLY WEST OF
INTERSTATE 35.  SPOTTER ACTIVATION IS LIKELY ON SUNDAY INTO SUNDAY
EVENING ACROSS ALL OF CENTRAL IOWA.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:43 AM CDTSevere Thunderstorm WarningDMXTaylor47 min
May 4, 6:14 AM CDTSevere Thunderstorm WarningDMXClarke, Decatur46 min
May 4, 10:44 AM CDTFlash Flood WarningDMXBoone, Dallas, Greene, Polk6 hr
May 4, 5:32 PM CDTSevere Thunderstorm WarningDMXCass43 min
May 4, 5:46 PM CDTSevere Thunderstorm WarningDMXAudubon44 min
May 4, 5:51 PM CDTSevere Thunderstorm WarningDMXAdams54 min
May 4, 5:55 PM CDTSevere Thunderstorm WarningDMXTaylor50 min
May 4, 6:07 PM CDTSevere Thunderstorm WarningDMXAdair38 min
May 4, 6:32 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock28 min
May 4, 6:35 PM CDTSevere Thunderstorm WarningDMXUnion40 min
May 4, 6:43 PM CDTSevere Thunderstorm WarningDMXAdair, Madison62 min
May 4, 6:46 PM CDTSevere Thunderstorm WarningDMXTaylor44 min
May 4, 6:49 PM CDTSevere Thunderstorm WarningDMXAdams41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.